Arkansas, 2018Damaging Wind in Arkansas, September 20, 2018
September 20, 2018 · NWS TSA · 1 event in 1 county or zone
Scattered thunderstorms developed across portions of northwestern Arkansas during the late afternoon hours of the 20th. The strongest storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across portions of northwestern Arkansas during the late afternoon hours of the 20th. The strongest storms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 20, 2:39 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 20, 2:39 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
339 PM CDT Thu Sep 20 2018
.DISCUSSION...
Early afternoon water vapor imagery showed mid and upper level
moisture streaming northward both from the remains of TD 19-E and
from the western Gulf. At the surface, a cold front was located
across eastern New Mexico with another cold front from western
Kansas through the central Plains. Showers and storms had
developed this afternoon along and ahead of the boundaries from
Kansas through eastern NM with other storms forming across north
central Texas.
The cold front will move into northeast Oklahoma by tonight,
slowly moving into central Oklahoma by Friday afternoon and
stalling. The combination of the tropical moisture, the stalled
front, and strong upper level ascent ahead of the associated upper
level trough will result in a heavy rain event across eastern
Oklahoma and western Arkansas Friday into Saturday.
Showers and storms should begin around or shortly after sunrise
Friday morning across far northeast Oklahoma with increasing rain
and thunder chances through the day Friday. There is enough
instability and high PW air to support elevated thunderstorms at
least through Friday evening. There will be a tight north to south
gradient on the rainfall totals, with the heaviest rain falling
near the stalled boundary. This heavy rain axis is expected to
extend from south central Oklahoma through northwest or west
central Arkansas through late Saturday night into Sunday morning.
Areas from Tulsa to near Miami may receive amounts of 1 to 3
inches of rain while areas south of a Fayetteville to Muskogee
line may see amounts in the 3 to 5 inch range. Locally heavier
amounts are likely in some locations, with 5 to 6 inch storm
totals possible through Sunday, mainly south of Interstate 40. A
flash flood watch has been issued for much of the area from
Friday afternoon through Sunday morning in anticipation of the
heavy rain.
High temperatures will be a good 15 to 20 degrees cooler from
Friday through Sunday due to widespread rain and clouds. Recent
extended guidance suggests that rain will end from west to east
late Saturday with the northern part of the forecast area drying
out by Sunday. Another seasonably strong cold front will affect
the area Tuesday, which will knock lows back into the 50s to mid
60s by Wednesday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 72 75 58 73 / 30 90 60 20
FSM 74 83 67 73 / 10 80 90 70
MLC 73 79 64 70 / 10 90 90 60
BVO 68 74 55 73 / 40 90 50 10
FYV 69 77 60 69 / 10 80 80 60
BYV 70 79 58 69 / 20 80 80 60
MKO 71 76 60 71 / 10 90 80 60
MIO 71 76 57 72 / 40 80 60 20
F10 72 76 60 71 / 10 90 80 50
HHW 73 84 69 76 / 10 80 100 80
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch from Friday afternoon through Sunday morning
for OKZ049-053-060>076.
AR...Flash Flood Watch from Friday afternoon through Sunday morning
for ARZ001-002-010-011-019-020-029.
&&
SHORT TERM...14
LONG TERM....06
CORFIDIHazardous weather outlook, Sep 20, 3:57 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Tulsa OK
457 PM CDT Thu Sep 20 2018
ARZ001-002-010-011-019-020-029-OKZ049-053>076-211030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
457 PM CDT Thu Sep 20 2018
...HEAVY RAINFALL LIKELY FRIDAY/SATURDAY...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...Limited.
AREA...Western Arkansas and far Eastern Oklahoma.
ONSET...Ongoing.
DANGEROUS HEAT.
RISK...Limited.
AREA...Eastern Oklahoma and West Central Arkansas.
ONSET...Ongoing.
FIRE WEATHER DANGER.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Afternoon heat indices around 100 degrees are expected this
afternoon as the unseasonably hot weather continues.
Gusty southerly winds combined with the hot temperatures and recent
dry conditions will raise the potential for rapid fire spread this
afternoon.
Isolated thunderstorms will continue through early evening mainly
east of U.S. Highway 69. Severe weather is not expected with any
activity that does develop but wind gusts to 50 mph and occasional
lightning can be expected.
Showers and thunderstorms are expected to approach northeastern
Oklahoma late tonight from the west and northwest. None of this
activity is expected to be severe, although frequent lightning, wind
gusts to 50 mph, and brief but locally heavy rainfall can be
expected.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Heavy Rain Potential.
SATURDAY...Heavy Rain Potential.
SUNDAY...No Hazards.
MONDAY...Thunderstorm Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY...No Hazards.
EXTENDED DISCUSSION...
A Flash Flood Watch has been issued for Friday afternoon through
Saturday night for much of eastern Oklahoma and all of western
Arkansas.
Showers and thunderstorms are expected to become widespread across
much of eastern Oklahoma and northwest Arkansas on Friday as a cold
front moves into the area. This front is expected to focus heavy
rainfall as it moves southward across the region through Sunday. An
axis of three to six inch rainfall amounts is expected to occur
across portions of eastern Oklahoma and west central Arkansas Friday
through Sunday, with locally heavier amounts likely. The location of
the heavier rain axis is uncertain at this time, but the latest
thinking is that the heaviest rainfall will focus on east central
and southeast Oklahoma as well as west central Arkansas. The heavy
rains will raise the potential for flash and river flooding.
A Fall like cold front will bring potential for more thunderstorms
early next week before cooler and much drier air puts an end to
rain and storm chances midweek.
weather.gov/tulsa contains additional information.
Thunderstorm Wind, Crawford
- When
- September 20, 4:58 PM CST
- Where
- Crawford County, 0.53 mi ESE of Alma
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 35.477, -94.221
Strong thunderstorm wind damaged outbuildings and mobile homes, and blew down large tree limbs and power lines in and around town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, September 20, 20181 injured · $1.9 million · EF2 · 58 events
- Flooding in Iowa, September 20 to 30, 2018$4.0 million · 13 events
- Tornadoes and Hail in Ohio, September 20, 2018$250,000 · EF1 · 12 events
- Hail and Damaging Winds in Nebraska, September 20, 2018$545,000 · 1.75 in hail · 8 events
- Tornado and Flood in Iowa, September 20 to 21, 2018$249,000 · EF0 · 16 events
- Flooding in Wisconsin, September 20, 2018$359,000 · 3 events
- Damaging Winds in Wisconsin, September 20, 2018$105,000 · 65 kt wind · 5 events
- Tornado and Damaging Winds in Iowa, September 20, 2018EF1 · 9 events
- Damaging Wind in Texas, September 20, 20181 injured · $25,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Kansas, September 20, 2018$30,000 · 1 in hail · 3 events
- Lightning Strike in Illinois, September 20, 20183 injured · 1 event
- Flash Flood and Damaging Winds in Wisconsin, September 20 to 21, 2018$28,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783307.